Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 8, 2020, 3:51 PM CDT for Wilcox County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 3:51 PM CDT (20:51 UTC)
- Expired
- Apr 8, 2020, 4:45 PM CDT
- In force
- 54 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 126 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
254
WUUS54 KMOB 082051
SVRMOB
ALC131-082145-
/O.NEW.KMOB.SV.W.0063.200408T2051Z-200408T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
351 PM CDT Wed Apr 8 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Wilcox County in south central Alabama...
* Until 445 PM CDT.
* At 350 PM CDT, a severe thunderstorm was located near Myrtlewood,
or 9 miles west of Linden, moving southeast at 40 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wilcox County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Mobile.
&&
LAT...LON 3227 8744 3225 8742 3224 8739 3220 8736
3220 8733 3218 8732 3216 8729 3214 8728
3215 8727 3214 8725 3212 8726 3212 8725
3193 8734 3205 8762 3213 8762 3213 8752
3226 8752 3227 8751
TIME...MOT...LOC 2050Z 293DEG 35KT 3230 8796
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 3:50 PM CDT, 1 minute earlier.
Area forecast discussion, Apr 8, 3:50 PM CDT, 1 minute before
Area Forecast Discussion National Weather Service Mobile AL 350 PM CDT Wed Apr 8 2020 .NEAR TERM UPDATE /Now Through Thursday/...No significant changes to the previous discussion. A Severe Thunderstorm Watch has been issued for portions of interior southwest and south central AL until 9 PM CDT. Primary threats are from storms capable of producing damaging wind gusts and large hail. A warm and moist airmass is in place across the forecast area this afternoon underneath increasing zonal flow aloft. Temperatures are warming into the upper 70s to mid 80s around the region, while surface dewpoints are in the upper 60s to lower 70s. This thermodynamic environment is contributing to MLCAPE values around 2000 J/KG across our forecast area this afternoon. The increased mid to upper level flow is resulting in effective bulk shear values between 40-50 knots across the area, with the highest bulk shear values clipping interior portions of southeast MS and southwest/south central AL. A subtle shortwave impulse moving east- southeast toward our forecast area from northern and central MS will aid in the development of scattered showers and storms, initially just N/NW over our area by early this afternoon, but these could develop and/or move into our interior southeast MS and southwest/south central AL counties later this afternoon into early this evening. Effective bulk shear values up to around 50 knots, MLCAPE values around 2000 J/KG and steepening low to mid level lapse rates up to around 7 C/KM will favor storm organization over our interior zones, with a few storms potentially becoming capable of producing damaging winds and hail to the size of quarters or larger. SPC has outlined a Slight Risk of severe storms continues generally along and north of a Silas, AL to Andalusia, AL line this afternoon into early this evening. A more Marginal severe risk extends as far south as a Lucedale, MS to Crestview, FL line. We are already seeing storms develop along a zone of moisture convergence across interior portions of the northwest FL panhandle and into Mobile/Baldwin counties AL. Additional storms could develop along the I-10 corridor through the afternoon, a few of which could also have strong enough updrafts for a marginal wind/hail threat. Storms may linger into early this evening, before gradually diminishing after around 9 PM. Supercells will likely be clipping into northern Choctaw/Wilcox counties over the next 1-2 hours, with additional development southeastward into interior south central AL through early this evening. Patchy fog may develop across central and southern portions of the region late tonight into early Thursday morning. A cold front will push southward into central portions of MS/AL overnight into early Thursday morning before pushing southward to near the coast by Thursday afternoon. A secondary line of showers and thunderstorms may develop along this boundary to the north of our CWA overnight into early Thursday morning, but high resolution and short range models have shown a gradual weakening trend with this convection as it moves into interior portions of the forecast area early Thursday morning. Still cannot rule out a brief strong storm north of the Hwy 84 corridor early Thursday morning, but the better potential for severe storms are currently expected to remain located to the north and northwest of our CWA overnight into early Thursday morning. For now we plan to maintain a low chance of showers and storms along the front as it moves south across our region Thursday morning. /21 && .SHORT TERM /Thursday night Through Saturday night/...A weak cold front will continue to move offshore Thursday night. Meanwhile, a southern stream disturbance will move quickly across the area. This will lead to weak isentropic upglide and isolated to scattered showers mainly over the southern third of the area. A cooler and drier airmass moves into the area on Friday with highs in the upper 60s and low 70s. A cut off upper low opens up and ejects eastward on Saturday into Saturday night. A warm front will lift northward across the area on Saturday with strong southerly flow allowing moisture to surge back into the area. As moisture levels increase, rain chances will increase through the day on Saturday and into Saturday night. /13 && .EXTENDED TERM /Sunday Through Wednesday/...As the trough moves east and takes on a negative tilt, sfc low pressure will rapidly develop and race eastward into the Mid South by Sunday afternoon and into the Ohio Valley Sunday night. A trailing cold front will move across the southeast Sunday afternoon through Sunday night. It is too early to nail down exact details as timing differences continue between models this far out. However, a large warm sector is expected across the region with plenty of shear and instability to support the development of severe thunderstorms. The overall pattern and climatology support the potential of severe thunderstorms Sunday through Sunday night. This system will have to be watched closely through the remainder of the week. Differences continue early next week, as the ECMWF stalls this front offshore and maintains the chance of showers Tuesday and Wednesday while the GFS clears the area out with a drier airmass moving in. /13 && .MARINE...Light to occasionaly moderate westerly flow today will increase to a more moderate flow Thursday as a weak front moves into the area. Showers and storms will be possible in association with this front, which will likely move just offshore by Thursday night. Behind the front, a moderate to strong northeast flow is expected for Friday. A developing weather system over the weekend will then likely result in even stronger winds and building seas, along with the potential for strong to severe storms. /21 && .PRELIMINARY POINT TEMPS/POPS... Mobile 69 86 56 73 52 74 63 81 / 10 20 50 20 10 60 80 90 Pensacola 71 86 59 73 55 73 66 80 / 10 20 40 30 10 50 80 90 Destin 71 83 60 72 56 72 67 77 / 10 20 40 30 10 40 70 80 Evergreen 69 85 56 72 48 76 60 80 / 20 20 30 10 0 40 90 90 Waynesboro 69 82 55 70 47 74 59 78 / 20 20 30 10 10 50 90 90 Camden 68 81 55 69 45 75 58 77 / 30 30 20 0 0 40 90 90 Crestview 69 88 55 73 49 76 61 81 / 20 20 30 20 0 40 70 90 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
Hazardous weather outlook, Apr 8, 4:45 AM CDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 445 AM CDT Wed Apr 8 2020 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-090945- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 445 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight A few strong to severe storms will be possible across our area today, particularly along and north of a line extending from Andalusia, AL to Leakesville, MS. The primary threats are localized damaging wind gusts and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday We are closely monitoring severe thunderstorm potential with a weather system moving through the area this weekend. We will continue to update with more details as the week progresses and forecast confidence increases. Rip current risk is expected to increase this weekend due to strengthening onshore winds and swell. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn severe spotter networks is not expected through Tuesday. GMZ630>636-650-655-670-675-090945- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 445 AM CDT Wed Apr 8 2020 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A moderate offshore flow may create conditions hazardous for small craft over unprotected Gulf waters Thursday and Friday Moderate to strong onshore flow returns over the weekend and may continue to make conditions hazardous for small craft.
In the hours before
Special weather statement, Apr 8, 1:40 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Mobile AL
140 PM CDT Wed Apr 8 2020
ALZ059-060-FLZ203-205-081930-
Escambia AL-Covington AL-Okaloosa Inland FL-Santa Rosa Inland FL-
140 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN ESCAMBIA...SOUTHWESTERN COVINGTON...NORTHERN OKALOOSA
AND NORTHEASTERN SANTA ROSA COUNTIES UNTIL 230 PM CDT...
At 139 PM CDT, the strong thunderstorm was located 12 miles northwest
of Baker, or 19 miles southeast of Brewton, moving east at 45 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Laurel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3078 8639 3083 8701 3101 8701
3105 8638 3099 8638
TIME...MOT...LOC 1839Z 270DEG 38KT 3092 8683The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 3:26 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 49 min |
| Apr 8, 3:59 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Apr 8, 4:25 PM CDT | Tornado Warning | MOB | Choctaw | 23 min |
| Apr 8, 4:37 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 29 min |
| Apr 8, 4:58 PM CDT | Special Weather Statement | MOB | Clarke | 47 min |
| Apr 8, 5:38 PM CDT | Special Weather Statement | MOB | Wilcox | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.